Paracetamol and the risk of medication overuse headache
Dear et al discuss the risks of liver injury with paracetamol (over)use and mention theoretical concerns with regards to pregnancy and cardiovascular health but omit an important and under-appreciated harm: the risk of medication overuse headache. Patients with headache disorders who take paracetamol for more than 15 days per month are at risk of developing medication overuse headache , even if the original indication for treatment was not for headache . Medication overuse headache is a common disorder, affecting 1-2% of the population , and is difficult to treat: symptoms usually worsen after withdrawal of analgesia and may take a number of weeks to get better although some do not improve and many will relapse . Prescribing long-term paracetamol to patients with co-existent headache disorders needs to be considered carefully and should be avoided in the treatment of headache disorders.
 Headache Classification Committee of the International Headache Society. The International Classification of Headache Disorders, 3rd edition (beta version). Cephalalgia, 2013, 33: 629-808
 Bahra A, Walsh M, Menon S, Goadsby PJ. Does chronic daily headache arise de novo in association with regular use of analgesics? Headache, 2003, 43:179-90
 Kristoffersen ES, Lundqvist C. Medication-overuse headache: epidemiology, diagnosis, and treatment. Ther Adv Drug Saf, 2014, 5:87-99
 Katsarava Z, Limmroth V, Finke M, Diener HC, Fritsche G. Rates and predictors for relapse in medication overuse headache: a 1-year prospective study. Neurology, 2003, 60:1682-3
Competing interests: No competing interests